MAUDE Adverse Event Report: SYNTHES MONUMENT 13.0MM CANNULATED DRILL BIT 300MM; INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH

SYNTHES MONUMENT 13.0MM CANNULATED DRILL BIT 300MM; INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH
Catalog Number 351.27
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient¿s date of birth and weight are unknown.Additional device product code: gfa, gff, hsz.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter¿s last name is unknown.A device history record (dhr) review was performed for part# 351.27, lot#: ur79636: release to warehouse date: 02-oct-2007, 25-oct-2007, expiration date: n/a, (b)(4).No non conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that difficulty was experienced while using a 13mm drill bit during an emergency retrograde nailing of the femur on (b)(6) 2017.As the surgeon went to open up the canal with a 13mm reamer (drill bit), he was struggling (pushing really hard to get through cortical bone).It seemed as if the drill bit was dull.The age of the device is unknown.This is noted to have been a young patient with very hard bone.The surgeon continued to use it, backed it out and switched to guide wires.The guide wire appeared slightly bent.Finally, the surgeon was able to drill into the medullary canal.There was a reported surgical delay of two (2) minutes due to the struggle with the bit (long time to get to the entry point of the medullary canal).The procedure was completed successfully with the patient in stable condition.Concomitant device reported: synthes small trauma drill (part # unknown, lot # unknown, quantity 1).This report is for one (1) 13.0mm cannulated drill bit.(b)(4).

Brand Name
13.0MM CANNULATED DRILL BIT 300MM
Common Device Name
INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6805182
Report Number1719045-2017-10806
Device Sequence Number16414024
Product Code HWE
UDI-Device Identifier10886982193797
UDI-Public(01)10886982193797(10)UR79636
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number351.27
Device Lot NumberUR79636
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2017
Initial Report FDA Received Date08/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1